Skip to content
My WebMD Sign In, Sign Up
tamoxifen and anti-depressants
avatar
vwstrength posted:
Hello, I am a 43 year old post bi-lateral mastectomy. I was put on the tamoxifen and have also had a history of depression and anxiety. Since being on the tamoxifen for about 4 wks. now, I am more depressed and feel like I am PMS'ing 24 hours a day. I cry at nothing, quick to jump to conclusions, foggy brain, etc. Is there anyone else out there that has experienced this also that has some sort of solution or relief I would greatly appreciate the advice.
Signed,
Anxious
Was this Helpful?
5 of 8 found this helpful
Reply
 
avatar
rachael67 responded:
Tamoxifen is an anti-hormonal medicine....It supresses hormones so that any cancer which might feed on the hormones will starve instead. A good thing.

However, our bodies are accustomed to hormones, and they are "hungry" for what was on their normal menu! Not unlike someone who quits smoking suddenly being aware of the missing nicotine as well as being acutely aware that their hands suddenly have nothing to do!! A cigarette used to perch inbetween the fingers and now they are just "naked" fingers with no purpose! It is difficult to get past the absence of anything...So imagine what is happening to your body.

I think you should discuss all these effects with your physicians as they may wish to put you on something which is less stressful to your system. Also, it may be a situation in which time will even out these problems.

Know you will be in our thoughts, and report back on how you are doing...We are interested, and you might be helping others who have the same trouble!

blessings.
Rachael
Just when the caterpillar thought her world was over, she became a butterfly! Don't give up five minutes before the miracle!!
 
avatar
vwstrength replied to rachael67's response:
Thanks Rachael for you response - I have placed those calls and hopefully I will get some help with this.
Still anxious,
vw
 
avatar
mykiira responded:
I am a 42 yr old who just went through a single mastectomy with immediate reconstruction due to reoccurrance of cancer. I have also been diagnosed clinically depressed since 1999. The most recent medication that I am on for this is Effexor (75mg). I take this and the tamoxofin daily since 2009. I have had no side effects that would indicate that they don't work well together. I would ask you Oncologist or your PCP if this anti-depressant would be worth a try. I know that without the Effexor, I would not have handled this 2nd go around as well as I have. I hope this helps!!
 
avatar
sadblossom responded:
Hello Anxious,
I had a lumpectomy and 2 more surgeries to remove more tissue and 8 nodes, 2 of which had cancer. I had a 2cm tumor and stage 2 grade 2 IDC. I had 30 rad treatments and take Arimidex. And................I am also on Xanax. I kid you not that I do believe if not had been for my Xanax regiment I would have been a basket case. I had many of the symptoms you listed as well plus many more.Maybe it is time to talk to your physician(s) about a depression/anxiety treatment. The stress of dealing with the cancer in the first place, then the tests, the surgeries,the reports,the healing,the treatments and the meds is enough to make anyone need a helpful knudge.It can be made to be a bit easier. You deserve to live your life as happy and stress free as possible. Make the call and get some relief for yourself. Many many of us here have had to do this and it is OK.
Please let us know how you do.
God Bless!
Pat~sadblossom


Helpful Tips

How to more easily read discussions
Exchanges provide a more dynamic way to keep up with ongoing discussions. But If you're finding how discussions and responses are ... More
Was this Helpful?
27 of 46 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Breast Cancer Center